Alert archive / Ohio / Flash Flood Warnings in 2023

Flash Flood Warning 7, NWS Cleveland, OH

August 11, 2023Erie County, Ohio

NWS Cleveland, OH issued this flash flood warning at Aug 11, 2023, 7:58 PM EDT for Erie County, Ohio. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2023, 7:58 PM EDT (23:58 UTC)
Expired
Aug 12, 2023, 1:00 AM EDT
In force
5 hr
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Flood severity
None

County Erie County, OH

The radar

The Cleveland radar (KCLE), 63 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 12.0 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2023-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2023-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1460 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

356 
WGUS51 KCLE 112358
FFWCLE
OHC043-120500-
/O.NEW.KCLE.FF.W.0007.230811T2358Z-230812T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Cleveland OH
758 PM EDT Fri Aug 11 2023

The National Weather Service in Cleveland has issued a

* Flash Flood Warning for...
  Erie County in north central Ohio...

* Until 100 AM EDT.

* At 758 PM EDT, Local law enforcement reported that a couple roads 
  in Huron were flooded. Additional thunderstorms producing heavy 
  rain will move across the warned area. Between 1 and 2.5 inches of 
  rain have fallen. Additional rainfall amounts of 0.5 to 1 inch are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Law enforcement reported.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Huron and Bloomingville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 4142 8261 4141 8258 4138 8249 4132 8261
      4135 8274 4141 8264 4141 8263

FLASH FLOOD...OBSERVED

$$
1 follow-up statement
581 
WGUS71 KCLE 120455
FFSCLE

Flash Flood Statement
National Weather Service Cleveland OH
1255 AM EDT Sat Aug 12 2023

OHC043-120505-
/O.EXP.KCLE.FF.W.0007.000000T0000Z-230812T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Erie OH-
1255 AM EDT Sat Aug 12 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 1 AM EDT EARLY THIS MORNING 
FOR ERIE COUNTY...

A Flood Advisory remains in effect until 4 AM EDT. Heavy rain has 
ended and flood waters are receding. Please continue to heed 
remaining road closures.

LAT...LON 4142 8261 4141 8258 4138 8249 4132 8261
      4135 8274 4141 8264 4141 8263

$$

Saunders

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 6:19 PM EDT, 1 hour 39 minutes earlier.

Area forecast discussion, Aug 11, 6:19 PM EDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
619 PM EDT Fri Aug 11 2023

.SYNOPSIS...
Low pressure will move east across the Great Lakes region on
Saturday, extending a cold front across the area. A stationary
boundary will remain across the region on Sunday ahead of a
stronger low pressure system which will arrive on Monday into
Tuesday.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
6:30 PM Update...
Cluster of convection near the warm front in north-central Ohio
is expected to cling to the warm front. Deep layer shear is
rather marginal via SPC mesoanalysis and KCLE VAD (~25-30 knots)
so while we've seen sustained, organized convection, the overall
strength of storms has remained sub-severe. The one concern is
that there is a lake breeze laid out just ahead of the storms,
which could provide increased surface vorticity and low-level
SRH. In the immediate near-term, this could produce a low
tornado threat. For later this evening, we will be watching
additional convective develop in northern Indiana to see if that
continues eastward and produces a severe weather threat in
Northwest Ohio as it will take advantage of improving shear.

Previous Discussion...
An active near term period is anticipated with strong to severe
thunderstorms possible this evening in addition to Saturday
afternoon and evening. The current SPC SWODY1 outlines a portion
of NW OH in a slight risk, with a marginal risk extending east
towards Cleveland for this afternoon and evening. For Saturday
afternoon and evening, the SPC SWODY2 outlines much of the area
east of the I-75 corridor in a slight risk for severe
thunderstorms.

Current surface observations reveal a northward-lifting warm
front across SE MI and NW OH, with modest moisture return behind
the front, yielding SBCAPE in excess of 2500 J/kg per recent 18Z
NUCAPS satellite pass. The SPC mesoanalysis draws this
instability gradient northwest to southeast, roughly following
the warm front axis. As of 1930Z, a strong thunderstorm was
observed across the western basin of Lake Erie, capable of
producing large hail. The expectation is for this storm to gradually
track east to southeast through the rest of this afternoon and
evening, roughly following the instability gradient and
eventually becoming a cluster of thunderstorms as it approaches
the lakeshore. Additional convection is expected across NW OH
this evening as a modest 35-40 knot 500 mb jet moves east into
the Lower Great Lakes region, providing additional upper-level
support for strong to severe thunderstorms.

Convection is anticipated to largely diminish overnight. By
Saturday afternoon, the main upper trough axis will arrive
across the Lower Great Lakes, with stronger 700 mb flow of 35
to 40 knots to arrive. Confidence is on the lower side with
regards to thunderstorm coverage/location given possible
overnight convection towards the south and west. However, if
thunderstorms are able to develop, they will certainly become
severe and become severe quickly. An enhanced risk for damaging
wind gusts was briefly discussed, but was deferred to later
shifts until confidence increases. The best timing for strong to
severe thunderstorms across the region appears to be between 3
to 7 PM.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
At the surface, weak high pressure will provide lull between system.
Surface dewpoint values will slightly decrease to the upper 50s and
lower 60s on Sunday. However, higher surface dewpoint values near 70
degrees will park of the Ohio Valley on Sunday waiting to be tapped
for the next system on Monday. A progressive west to east flow aloft
will bring in the next system...which should be over the Upper
Plains on Sunday. The upper low and associated surface low will
press east into the Great Lakes for Monday with the next round of
showers/storms across the region. The surface low will track across
the Lake Michigan by mid day Monday and drag a warm front across the
forecast area. Surface dewpoint values will surge into the 65 to 70
degree range and some parts of Central Ohio above 70 degrees Monday
afternoon. In addition, the southwest winds before the system will
bring in lower and mid moisture layer moisture with precipitable
water values increasing to 1.8 to 2 inches from southwest to
northeast across the forecast area Monday morning. Moreover, the low
level jet is expected to develop across the Ohio Valley ahead of the
cold front. There is a chance the threat of severe could shift
slightly to the north and should be monitored in later packages. The
associated trough axis remains positively tilted but too early to
determine the modes of severe storms and placement. Will maintain
categorical pops Monday and rain chances tapering off Monday
night.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Progress pattern will provide another lull in impactful weather late
Monday night through Wednesday. Surface high will build into the
region midweek. Cool temps of 10-12C at 850mb may yield a brief lake
effect shower in the northwest flow. Another wave will approach the
area from the west. This system will become negatively tilted over
the forecast area on Thursday. However, moisture is expected to be
in play. As a result, this system looks like a wind system late in
the periods.

&&

.AVIATION /18Z Friday THROUGH Wednesday/...
Generally VFR across the TAF sites early this afternoon with
primarily VFR to prevail through the TAF period. Only exception
will be at TAF sites impacted by thunderstorms later this
afternoon and evening. Confidence was high enough to include
IFR tempo groups with strong wind gust potential at TOL/CLE.
Thunderstorms may also impact FDY, but may not be as heavy.
Elsewhere, confidence was too low to include anything other than
vcts at this time. Expect TAFs to continue to evolve over the
next iteration as storms begin to develop off to our west later
this afternoon and evening.

Winds are generally out of the southwest early this afternoon, 5
to 10 knots. Winds will gradually shift towards the south
overnight, then return to southwest by tomorrow afternoon,
around 10 knots. Stronger wind gusts are possible in any heavier
thunderstorms.

Outlook...Non-VFR likely on Monday in showers and thunderstorms.
Non-VFR may persist into Tuesday, especially across NE OH and NW
PA.

&&

.MARINE...
Winds will continue to respond to the system out west. Southwest
winds will increase to 15-20kts and slowly subsiding to 10-15kts
late Saturday. Wind speeds just below SCA criteria tonight into
Saturday. Waves will build with wave heights becoming 2-4ft
Avon Point and east. Winds will shift to the northwest behind a
cold front Saturday night 10-15kts with wave heights subsiding
to 1-3ft. Winds will become variable on Sunday and southerly on
Monday 10 to 20 knots with the next cold front. Cool northwest
flow over the warm lake will likely yield moderate cu and
showers and possibly waterspouts on Tuesday.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Kahn
NEAR TERM...Kahn/Saunders
SHORT TERM...FZ
LONG TERM...FZ
AVIATION...Kahn
MARINE...FZ
Hazardous weather outlook, Aug 11, 3:55 PM EDT, 4 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
355 PM EDT Fri Aug 11 2023

LEZ061-142>149-162>169-122000-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
355 PM EDT Fri Aug 11 2023

This Hazardous Weather Outlook is for Lake Erie.

Isolated to scattered strong thunderstorms are possible this
afternoon and evening. Strong wind gusts are the primary threat.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered strong to severe thunderstorms are possible Saturday
afternoon and evening. Damaging winds and large hail are the main
threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ011-012-089-PAZ001-122000-
Cuyahoga-Lake-Ashtabula Lakeshore-Northern Erie-
355 PM EDT Fri Aug 11 2023

This Hazardous Weather Outlook is for northeast Ohio and northwest
Pennsylvania.

.DAY ONE...This afternoon and tonight.

Isolated to scattered strong thunderstorms are possible this
afternoon and evening. Strong wind gusts and heavy rain are the
primary threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered strong to severe thunderstorms are possible Saturday
afternoon and evening. Damaging winds and large hail, as well as
localized flooding, are the main threats.

There is a moderate risk of rip currents on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

OHZ003-006>010-013-014-017>023-027>033-036>038-047-PAZ002-003-122000-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Geauga-Ashtabula Inland-
Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Southern Erie-
355 PM EDT Fri Aug 11 2023

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...This afternoon and tonight.

Isolated to scattered strong thunderstorms are possible this
afternoon and evening. Strong wind gusts and heavy rain are the
primary threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered strong to severe thunderstorms are possible Saturday
afternoon and evening. Damaging winds and large hail, as well as
localized flooding, are the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

In the hours before

Local storm report, Aug 11, 4:36 PM EDT, 3 hours 22 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
436 PM EDT Fri Aug 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     Tstm Wnd Gst     8 ENE Oregon            41.70N 83.26W
08/11/2023  M40 MPH          LEZ142             OH   Buoy

            Buoy 45165.

&&
Special weather statement, Aug 11, 5:34 PM EDT, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Cleveland OH
534 PM EDT Fri Aug 11 2023

OHZ009-019-112215-
Huron OH-Erie OH-
534 PM EDT Fri Aug 11 2023

...Strong thunderstorms will impact portions of northern Huron and
Erie Counties through 615 PM EDT...

At 533 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles east of Sandusky to near Northern Milan
to near Bellevue. Movement was northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sandusky, Norwalk, Western Vermilion, Milan, Northern Milan,
Monroeville, Berlin Heights, Bloomingville, Sandusky South,
Birmingham and Fairview Lanes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4146 8267 4144 8266 4138 8250 4139 8245
      4143 8236 4142 8235 4128 8234 4123 8278
      4132 8284
TIME...MOT...LOC 2133Z 230DEG 22KT 4143 8256 4133 8262 4131 8278

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Maines
Special weather statement, Aug 11, 5:59 PM EDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Cleveland OH
559 PM EDT Fri Aug 11 2023

OHZ010-112300-
Lorain OH-
559 PM EDT Fri Aug 11 2023

...A strong thunderstorm will impact portions of northern Lorain
County through 700 PM EDT...

At 559 PM EDT, Doppler radar was tracking a strong thunderstorm near
Vermilion, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lorain, Elyria, Vermilion, Western Vermilion, North Ridgeville, Avon
Lake, Amherst, Grafton, Avon, Sheffield Lake, Eaton, Oberlin,
Sheffield, South Amherst and Eaton Estates.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4151 8197 4128 8197 4128 8234 4141 8235
      4143 8234 4143 8227 4147 8218 4152 8201
TIME...MOT...LOC 2159Z 261DEG 19KT 4137 8234

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

 Maines
Special weather statement, Aug 11, 7:47 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Cleveland OH
747 PM EDT Fri Aug 11 2023

OHZ011-013-120030-
Geauga OH-Cuyahoga OH-
747 PM EDT Fri Aug 11 2023

...Strong thunderstorms will impact portions of Geauga and east
central Cuyahoga Counties through 830 PM EDT...

At 747 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Chesterland to near South Russell to near
Twinsburg. Movement was northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Chardon, Solon, Warrensville Heights, South Russell, Middlefield,
Burton, Highland Hills, Chesterland, Shaker Heights, Maple Heights,
South Euclid, Mayfield Heights, Lyndhurst, University Heights,
Bedford, Beachwood, Bedford Heights, Kirtland, Pepper Pike and
Chagrin Falls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4164 8112 4154 8105 4136 8107 4135 8152
      4136 8155 4141 8153 4150 8153 4158 8131
      4157 8130 4158 8129
TIME...MOT...LOC 2347Z 242DEG 21KT 4149 8143 4143 8140 4135 8148

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

 Maines

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 3:26 PM EDTSpecial Marine WarningCLE49 min
Aug 11, 4:13 PM EDTSpecial Marine WarningCLE57 min
Aug 11, 4:41 PM EDTSpecial Marine WarningCLE59 min
Aug 11, 5:24 PM EDTSpecial Marine WarningCLE51 min
Aug 11, 5:34 PM EDTSpecial Weather StatementCLEErie41 min
Aug 11, 5:59 PM EDTSpecial Weather StatementCLELorain61 min
Aug 11, 6:13 PM EDTSpecial Marine WarningCLE28 min
Aug 11, 6:15 PM EDTAreal Flood AdvisoryCLEErie, Lorain6 hr
Aug 11, 6:22 PM EDTTornado WarningCLELorain18 min
Aug 11, 6:49 PM EDTAreal Flood AdvisoryCLECuyahoga, Lake, Lorain3 hr
Aug 11, 7:47 PM EDTSpecial Weather StatementCLEGeauga43 min

Nearby

Flash Flood Warnings in Ohio, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.